Ohio, 2005

Flood in Ohio, January 12 to 16, 2005

January 12 to 16, 2005 · NWS PBZ · 1 event in 1 county or zone

3 5 PM on 13th. New round of small stream flooding began just after midnight on the 13th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

On Wills Creek, Cambridge was above flood stage (15 ft), from 1 PM on 12th to 430 AM on 16th; it crested 19.3 5 PM on 13th. New round of small stream flooding began just after midnight on the 13th. Roads were still closed 3 PM on 14th, when most of the small stream flooded ended.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jan 12, 11:35 AM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Jan 12, 11:35 AM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
1135 AM EST WED JAN 12 2005

.SHORT TERM (REST OF TODAY THROUGH TONIGHT)...

WILL DO AN UPDATE TO PUT A SLIGHT CHANCE OF THUNDER OVER NORTHERN
TIER AND REMOVE THE MORNING WORDING.

&&

.PREVIOUS DISCUSSION... (ISSUED 348 AM EST WED JAN 12 2005)

SHORT TERM (THRU THU NIGHT)...
WARM FRONT AND ITS TRAINING PRECIP HAS MOVED N FINALLY, AND WE CAN PROB
LET FLOOD WARNINGS FOR SMALL STREAMS EXPIRE AT 5 AM. AND WORK ON RIVER
FLOOD WARNINGS. FLOOD WATCH CONTS TIL 10 AM. WHILE RAIN HAS ENDED S,
RUNOFF CONTS, AND AM NOT INCLINED TO CANCEL FLOOD WATCH EARLY WHILE
RIVERS TETTER ON THE BRINK OF ANOTHER FLOOD.

RUC AND ETA HAVE LIFTED INDEX OF -1 OR -2 STAYING IN INDIANA TODAY,
WHERE SOME LIGHTNING EXISTS NOW. LI BARES GOES TO 0 OVER ERH OHIO THIS
AFTN. I FEEL I CAN KEEP CHC OF SHWRS LOW OVER CWA AFTER THE MRNG RAIN.

NEXT CHC OF RAIN IS THU AS COLD FRONT APPROACHES. FROPA 7PM THU, TURNS
COLDER, RAIN TO SNOW OVERNIGHT, LTL ACCUM. LK EFFECT BEHIND THIS FRONT
WL BE MINIMAL: H8 TEMPS ONLY -4 TO -6, WINDS LIGHT, SFC HI BUILDS IN
QUICKLY.

LONG TERM (FRI THRU TUE)...
GFS AND ECMWF SHOW SHARPLY COLDER TEMPERATURES FOR THIS WEEKEND...BUT
PRECIPITATION LIMITED TO SCATTERED LIGHT SNOW SHOWERS...AS THE UPPER
JET SWITCHES INTO A NORTHWEST FLOW REGIME.

AVIATION...
WARM FRONT EXTENDS WEST TO EAST THROUGH THE MID SECTION OF OUR CWA.
WARM FRONT IS SLOWLY MOVING NORTHWARD AND SHOULD BE NORTH OF OUR FA BY
EARLY AFTERNOON. CIGS AND VSBYS NORTH OF THE WARM FRONT ARE GENERALLY
IFR. WDLY SCT TSTMS ARE ALSO POSSIBLE ALONG WARM FRONTAL BOUNDARY. FOR
THIS AFTERNOON IN WARM SECTOR MVFR CIGS AND MOSTLY VFR VSBYS. WINDS
PRE-WARM FRONTAL PASSAGE ARE EASTERLY AT 5 TO 10 KTS AND POST WARM
FRONTAL SOUTHWEST AT 10 KTS. INCREASING PRESSURE GRADIENT LATER THIS
MORNING AND WILL INCREASE SOUTHWEST WIND SPEEDS TO 15 TO 25 KTS AND
GUSTY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jan 12, 5:00 AM EST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
500 AM EST WED JAN 12 2005

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-131100-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
500 AM EST WED JAN 12 2005

HAZARDOUS WEATHER OUTLOOK FOR WESTERN PENNSYLVANIA...EAST CENTRAL
OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

FLOOD WATCH CONTINUES TIL 10 AM THIS MORNING. SEVERAL COUNTIES HAVE
FLOOD WARNINGS FOR SMALL STREAMS OR RIVERS.

.DAYS TWO THROUGH SEVEN...

NEXT HEAVY RAIN EVENT WILL BE THURSDAY, WHEN ABOUT ANOTHER INCH OF RAIN
IS EXPECTED. THIS MAY REQUIRE ANOTHER FLOOD WATCH TO BE ISSUED BEFORE
DAWN THURSDAY. IN ADDITION, OTHER RIVER OR CREEK FLOOD WARNINGS MAY BE
NEEDED THURSDAY INTO FRIDAY. TEMPERATURES WILL TURN MUCH COLDER BY
FRIDAY MORNING. MOST OF THE RAIN WILL END BY MIDNIGHT THURSDAY NIGHT.
NO RAIN IS EXPECTED FROM FRIDAY THROUGH NEXT TUESDAY JANUARY 18.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Guernsey

When
January 12, 1:00 PM EST to January 16, 4:30 AM EST
Where
Guernsey forecast zone
Property damage
$30,000
Reported by
EMERGENCY MANAGER
Coordinates
40.052, -81.494 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2005Every state in 2005This day in weather historyWarnings in Ohio, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5433098.